Oklahoma, 2020

Heavy Snow in Oklahoma, December 15, 2020

December 15, 2020 · NWS OUN · 7 events in 7 counties and zones

Heavy snow fell on the 15th across many of the same areas in northern and central Oklahoma from a few days prior as a closed low took a very similar track to the previous system.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heavy snow fell on the 15th across many of the same areas in northern and central Oklahoma from a few days prior as a closed low took a very similar track to the previous system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 15, 5:53 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 15, 5:53 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
553 AM CST Tue Dec 15 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 452 AM CST Tue Dec 15 2020

Upper low is tracking toward the area with some radar echoes now
both moving across western Oklahoma and also developing in the
Panhandles and west Texas, although much of this is virga at the
moment across Oklahoma and the eastern panhandles as the falling
precipitation evaporates in a dry layer above the surface. But
this evaporation will increase humidity in this layer, and more
precipitation will begin reaching the ground within the next few
hours across western Oklahoma as humidity increases in this
layer. Models are showing decent consistency of the axis of
heaviest precipitation extending from west central and northwest
Oklahoma to just west of OKC and it looks like 4 to 5 inches of
snow is expected in this area. Snowfall amounts have only been
adjusted a little bit relative to yesterday evening's update, and
the geography of the warning and advisory still looks good, so no
change is being made to the headlines at this time. Although the
model consensus is for the snowfall rates to begin to decrease as
the band approaches central Oklahoma, a couple of the high-
resolution models do show precipitation rates persisting a little
longer, so we will be watching the trends. If this does occur, the
band of heavier snow may extend to near or just south of OKC. The
combination of a dry slot working around the upper circulation
and somewhat warmer temperatures in the south will limit snowfall
accumulation across north Texas and southern Oklahoma, although
some mixed precipitation will likely be observed.

Although there is likely a layer of temperatures above freezing
aloft this morning, the wet bulb temperature profile appears to be
below freezing, so at the virga falls into the layer and both
temperature and dewpoint trend toward the wet bulb temperature,
the temperature of the warm layer is expected to fall below
freezing by the time precipitation starts reaching the ground, so
sleet is not expected to be an issue.

Precipitation rates are expected to decrease through the afternoon
and move out of the area this evening. The snowpack will affect
temperatures somewhat across northwestern Oklahoma tonight, but
the late clearing and the keeping some wind will prevent the
temperatures from plummeting quite as much as we saw Monday
morning in some areas.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 351 AM CST Tue Dec 15 2020

High pressure will settle across our area on Wednesday.  With the
potential of additional snow accumulations during the short term of
the forecast as well as the current snowpack across much of the
northern half of our area, will go a little cooler than NBM with the
SuperBlend for the afternoon MaxT. Of course that will likely need
to be adjusted based on where the new snowpack actually sets up.
Will stick with the NBM temperatures across snow-free areas of our
south.  With calm to light variable winds and clear skies, would
expect to see strong radiational cooling during the night, and
coldest over our persisting snowpack. Will adjust temperatures a
little bit cooler than NBM for MinT across our north.  By Thursday,
our surface high is expected to have moved and settled in across the
Mississippi River Delta region, resulting in a return of warmer
southerly winds as an upper ridge builds.  Temperatures should
rebound becoming more seasonably average (lower to mid 50s) across
our snow-free south, and just a little bit cooler than average
across the melting snowpack of central, western, and northern
Oklahoma.

On Friday, our upper flow aloft shifts southwesterly as a trough
begins digging into the U.S. Southwest and a surface low & cold
front drops down from the Central into the Southern High Plains of
the TX/OK Panhandles.  With a tight pressure gradient across our
area between two surface circulations, will expect Friday morning
and afternoon to be windy and gusty. The NBM was a quite weak with
the winds, so populated the wind grids for Friday with a more robust
GFS solution.  By the evening hours, expecting the upper trough to
start moving through and the cold front making its push across
northwest Oklahoma. With some marginal lowlevel moisture advection
ahead of the front across southeast Oklahoma, could see some light
rain develop there along the frontal passage, so will maintain low
POPs for rain across southeast Oklahoma for early Saturday morning.
Although a couple of the convective indices are hinting thunder,
will keep out any mention of it at time since it is still far out.
Both ECMWF & GFS 1000-850mb thickness suggest we may be tapping into
some slightly cooler air than previously thought across the Central
Plains behind Saturdays frontal passage, but this far out won't make
any temperature adjustments.

&&

.AVIATION...
(12Z TAFS)
Issued at 544 AM CST Tue Dec 15 2020

MVFR and IFR conditions have developed and spread west across the
area this morning as east winds bring higher moisture into the
area. Meanwhile precipitation developing over the Texas panhandle
and west Texas will spread east into the area, with MVFR and
widespread IFR conditions developing here as well. Precipitation
will likely be virga initially, evaporating before reaching the
ground, but more of the precipitation will begin reaching the
ground within the next couple of hours. Moderate to heavy snow
will develop across northwest and west central Oklahoma and shift
east through the day toward central Oklahoma. Accumulation of 3 to
5 inches is expected in this area of heavier snow. Precipitation
will begin as rain and then mix with or change to snow farther
south at KSPS and perhaps KLAW. The precipitation will move out
this evening with skies slowly clearing in western Oklahoma and
western north Texas before sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  34  24  35  21 /  90  30   0   0
Hobart OK         33  20  40  19 /  90  30   0   0
Wichita Falls TX  38  26  46  25 /  40  20   0   0
Gage OK           31  13  37  16 / 100  30   0   0
Ponca City OK     38  21  35  18 /  60  40   0   0
Durant OK         37  29  45  27 /  50  40   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 9 PM CST this evening for
     OKZ005>008-012-013-019-020-025>035-038-042.

     Winter Storm Warning until 9 PM CST this evening for OKZ004-
     009>011-014>018-021>024.

TX...None.
&&

SHORT TERM...26
LONG TERM....68
AVIATION...26
Hazardous weather outlook, Dec 15, 4:30 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
430 AM CST Tue Dec 15 2020

OKZ004>048-050>052-TXZ083>090-161030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 AM CST Tue Dec 15 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Snow...
Areas of snow will develop this morning and persist through the
afternoon across portions of western, central, and northern
Oklahoma. Accumulations of 4 to 6 inches, with locally higher
amounts will be possible across portions of central and western
Oklahoma. Accumulating snow will gradually end from west to east
this afternoon, although some light snow may persist into the
evening hours.  The snow may cause slick roads in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Canadian

When
December 15, 10:00 AM CST to 11:00 PM CST
Where
Canadian forecast zone
Reported by
Public
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

About 4 inches of snowfall accumulation was reported across the county.

Heavy Snow, Dewey

When
December 15, 10:00 AM CST to 11:00 PM CST
Where
Dewey forecast zone
Reported by
Public
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

About 4 to 6 inches of snowfall accumulation was reported across the county, with a maximum of 6.5 inches reported 1 N of Vici.

Heavy Snow, Kay

When
December 15, 10:00 AM CST to 11:00 PM CST
Where
Kay forecast zone
Reported by
Public
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

About 4 inches of snowfall accumulation was reported across the county.

Heavy Snow, Kingfisher

When
December 15, 10:00 AM CST to 11:00 PM CST
Where
Kingfisher forecast zone
Reported by
Public
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

About 4 to 5 inches of snowfall accumulation was reported across the county, with a maximum of 5.2 reported in Okarche.

Heavy Snow, Oklahoma

When
December 15, 10:00 AM CST to 11:00 PM CST
Where
Oklahoma forecast zone
Reported by
Public
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

About 4 inches of snowfall accumulation was reported across the county.

Heavy Snow, Woods

When
December 15, 10:00 AM CST to 11:00 PM CST
Where
Woods forecast zone
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

About 4 to 6 inches of snowfall accumulation was reported across the county, with a maximum of 5.8 reported in Waynoka.

Heavy Snow, Woodward

When
December 15, 10:00 AM CST to 11:00 PM CST
Where
Woodward forecast zone
Reported by
Public
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

About 5 to 10 inches of snowfall accumulation was reported across the county, with a maximum of 10 reported 1 SSW of Woodward.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935129, 935130, 935131, 935132, 935134, 935135, 935136.